Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

September 3, 2021Osage County, Kansas

NWS Topeka, KS issued this special weather statement at Sep 3, 2021, 12:57 AM CDT for Osage County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 12:57 AM CDT (05:57 UTC)
Expired
Sep 3, 2021, 1:30 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Hail
0.50 in
Wind
40

County Osage County, KS

The radar

The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS83 KTOP 030557
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1257 AM CDT Fri Sep 3 2021
 
KSZ055-030630-
Osage-
1257 AM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northern Osage
County through 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burlingame, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Carbondale, Overbrook, Burlingame and Scranton. 

This includes Kansas Turnpike between mile markers 157 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3868 9587 3878 9595 3879 9594 3887 9577
      3887 9561 3875 9555
TIME...MOT...LOC 0557Z 242DEG 19KT 3874 9585 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Laflin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Sep 2, 11:51 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 2, 11:51 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1151 PM CDT Thu Sep 2 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 318 PM CDT Thu Sep 2 2021

This afternoon a mid level trough was moving across western Nebraska
into southeast Colorado while another wave was showing up across
eastern Nebraska into far northeast Kansas at 1930Z. An area of
convection has persisted from southwest Kansas into north central
Kansas through the day resulting in cooler temperatures and a more
stable atmosphere over north central Kansas. To the south where
skies were clear temperatures warmed into the 90s resulting in
SBCAPE of 2000-4000 J/kg. A theta-e max and corresponding area near
1.5 to 2 inches of precipital water extended from northwest Oklahoma
across north central Kansas into eastern Nebraska.

The rest of the afternoon and tonight will gradually see an uptick
in convection as the mid level trough moves eastward and the low
level jet increases to around 40 kts this evening. A differential
heating boundary extends across central Kansas and will act as a
pseudo dryline as dew points to the south have mixed into the mid
60s while dewpoints in the lower 70s were present to the north.
Expect convection to continue to develop this afternoon in the
convergence area and move east northeast into north central Kansas.
The scattered activity is expected to continue into the evening
hours. As mentioned above the advance of the mid level trough and
low level jet will provide ample lift both dynamic and also
isentropic across eastern Kansas into southwest Iowa tonight. The
LLJ will veer to the southwest overnight focusing the potential for
heavy rainfall from northeast Kansas into northwest Missouri and
adjacent parts of southeast Nebraska and southwest Iowa. The area of
potential heavy rainfall shifts southward on Friday to areas south
of Interstate 70 where the 850 mb boundary sets up and where best
convergence is noted Friday night. There is the potential of 2 to 3
inches of rainfall with locally higher amounts. State of soils
precludes a flash flood watch at this time as much of the area has
been dry. On Saturday a trough will moves across the northern and
central Plains moving the front south out of Kansas and bringing an
end to rainfall.

A dry period is then expected from Sunday through next Thursday with
seasonal temps in the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1145 PM CDT Thu Sep 2 2021

Showers and embedded thunderstorms continue for at least part of
the overnight hours. Timing on thunder isn't high confidence
because of the isolated nature of embedded thunderstorms so have
opted to handle with VCTS outside of ongoing storms near KTOP/KFOE
terminals which should last for a couple hours. A break in
activity takes place into sunrise. More showers and storms
possible later in the day but likey into the last part of the
forecast period. Much of this activity could remain south of the
terminals as well if overall trends hold.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...Drake
Hazardous weather outlook, Sep 2, 3:27 PM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
327 PM CDT Thu Sep 2 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-032030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
327 PM CDT Thu Sep 2 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Strong to severe storms will continue to be possible this evening
and tonight across the outlook area. Damaging winds, large hail
and locally heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms and heavy rainfall are
possible Friday afternoon through Saturday and may result in
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Sep 2, 8:41 PM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
841 PM CDT Thu Sep 2 2021

KSZ010-022-023-030215-
Pottawatomie-Riley-Marshall-
841 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of north central Riley,
northwestern Pottawatomie and southern Marshall Counties through 915
PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Blue Rapids, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blue Rapids, Frankfort and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight CDT for northeastern
Kansas.

&&

LAT...LON 3955 9623 3951 9670 3965 9675 3978 9633
TIME...MOT...LOC 0141Z 254DEG 29KT 3959 9655

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BD
Special weather statement, Sep 2, 9:19 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
919 PM CDT Thu Sep 2 2021

KSZ035>037-030245-
Geary-Dickinson-Morris-
919 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of southeastern
Dickinson, southwestern Geary and western Morris Counties through 945
PM CDT...

At 918 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chapman to 4 miles northwest of
Lincolnville. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Herington, White City, Hope, Woodbine, Wilsey, Parkerville, Latimer
and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for central and
east central Kansas.

&&

LAT...LON 3861 9693 3861 9710 3894 9707 3903 9664
      3852 9667 3852 9693
TIME...MOT...LOC 0218Z 228DEG 31KT 3896 9700 3855 9700

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Sep 2, 9:43 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
943 PM CDT Thu Sep 2 2021

KSZ037-030315-
Morris-
943 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of central Morris County
through 1015 PM CDT...

At 942 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Latimer to 5 miles west of Wilsey to near
Burdick. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, White City, Dwight, Wilsey, Parkerville, Latimer,
Council Grove Lake and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for central and
east central Kansas.

&&

LAT...LON 3856 9685 3874 9693 3876 9693 3887 9657
      3866 9649 3852 9662 3852 9687
TIME...MOT...LOC 0242Z 237DEG 31KT 3877 9685 3861 9678 3854 9684

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Sep 3, 12:01 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1201 AM CDT Fri Sep 3 2021

KSZ054-055-030530-
Lyon-Osage-
1201 AM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of west central Osage
and northeastern Lyon Counties through 1230 AM CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Admire, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City and Admire.

This includes Kansas Turnpike between mile markers 139 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 9617 3874 9598 3874 9595 3860 9582
      3852 9609
TIME...MOT...LOC 0501Z 239DEG 19KT 3859 9608

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Baerg
Special weather statement, Sep 3, 12:31 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
1231 AM CDT Fri Sep 3 2021

KSZ054-055-030600-
Lyon-Osage-
1231 AM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of central Osage and
northeastern Lyon Counties through 100 AM CDT...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm near
Osage City, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Carbondale, Burlingame, Scranton and Pomona Lake.

This includes Kansas Turnpike between mile markers 151 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 9592 3872 9602 3874 9597 3874 9595
      3875 9595 3884 9570 3865 9555
TIME...MOT...LOC 0531Z 243DEG 21KT 3866 9588

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Laflin
Special weather statement, Sep 3, 12:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1257 AM CDT Fri Sep 3 2021

KSZ055-030630-
Osage-
1257 AM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northern Osage
County through 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burlingame, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carbondale, Overbrook, Burlingame and Scranton.

This includes Kansas Turnpike between mile markers 157 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3868 9587 3878 9595 3879 9594 3887 9577
      3887 9561 3875 9555
TIME...MOT...LOC 0557Z 242DEG 19KT 3874 9585

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Laflin

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:18 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee27 min
Sep 2, 7:44 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee31 min
Sep 2, 8:16 PM CDTSpecial Weather StatementTOPLyon29 min
Sep 2, 8:41 PM CDTSpecial Weather StatementTOPMarshall34 min
Sep 2, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon34 min
Sep 2, 9:11 PM CDTSevere Thunderstorm WarningTOPLyon34 min
Sep 2, 9:19 PM CDTSpecial Weather StatementTOPGeary26 min
Sep 2, 9:43 PM CDTSpecial Weather StatementTOPMorris32 min
Sep 3, 12:01 AM CDTSpecial Weather StatementTOPLyon29 min
Sep 3, 12:09 AM CDTRiver Flood WarningTOPMarshall10 hr
Sep 3, 12:17 AM CDTAreal Flood AdvisoryTOPLyon, Osage7 hr
Sep 3, 12:31 AM CDTSpecial Weather StatementTOPOsage29 min
Sep 3, 1:29 AM CDTSpecial Weather StatementTOPShawnee46 min
Sep 3, 1:41 AM CDTAreal Flood AdvisoryTOPLyon, Osage, Shawnee, Wabaunsee6 hr
Sep 3, 3:34 AM CDTFlash Flood WatchTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 5 more33 hr
Sep 3, 4:34 AM CDTAreal Flood AdvisoryTOPGeary, Riley3 hr
Sep 3, 5:21 AM CDTFlash Flood WarningTOPDouglas3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.